Sertraline-associated Hair Loss
July 2008 | Volume 7 | Issue 7 | Case Reports | 693 | Copyright © July 2008
Ahmad Ghanizadeh MD
AbstractIntroduction: Many commonly prescribed prescription drugs such as dopaminergic therapies can cause temporary hair loss. Sertraline is a selective serotonin reuptake inhibitor. Its relative potency for dopamine reuptake inhibition is one of its differentiations with other selective serotonin reuptake inhibitors such as fluoxetine.
Case Report: This is a report of a woman with a major depressive disorder who complained of diffuse scalp hair loss during treatment with sertraline. This case is unique because before taking sertraline and after the discontinuation of sertraline, the patient had taken fluoxetine. There was no report of hair loss during the fluoxetine therapy.
Discussion: The different impacts of sertraline and fluoxetine on dopamine reuptake inhibition were identified as a possible reason for this side effect. Therefore, this rare side effect of sertraline should be noted and further studies may show that switching from one selective serotonin reuptake inhibitor to another may prevent hair loss